Florida, 2017

Lightning Strike in Florida, July 22, 2017

July 22, 2017 · NWS MLB · 1 event in 1 county or zone

Lightning struck close to a woman standing in shallow water in Ormond by the Sea, resulting in injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Lightning struck close to a woman standing in shallow water in Ormond by the Sea, resulting in injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 22, 3:12 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 22, 3:12 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
412 PM EDT Sat Jul 22 2017

.DISCUSSION...

Thru Tonight...early start to the convection today as the west
coast sea breeze pushed quickly across the peninsula from the Gulf
coast in deep layer SW flow. Collision occurring along the east
coast sea breeze late this aftn zippering down the coast and
producing the strongest storms of the day. Storminess along the
coast will transition into a debris rain next couple hours similar
to what is occurring over the interior. Expect much of the
precipitation to be over by 00Z (8 pm) but will hold onto a slight
chance into the mid evening. Do not expect much clearing over the
interior the remainder of the aftn as cirrus blowoff is toward
the west. This should limit any reheating and redevelopment
potential over the interior.

GFS appears too aggressive with convection redeveloping overnight
across the south. Think the HRRR and local WRF have a better
solution showing convection developing over the Gulf stream and
not over land.

Sun...The low-level Atlantic ridge axis will begin to lift north
from south Florida. A weak trough aloft across the region with 500
mb temperatures of -7C/-8C will combine with some sfc heating to
provide ample afternoon destabilization. However, forecast model
soundings show there may be more cloudiness than today. Storm
motion will continue from the SW or W favoring the east side of
the peninsula for rain/storms. Looks like another early start to
the convection especially across the north (Lake county). High
temperatures generally in the lower 90s.

Mon-Fri (previous)...The low-level ridge axis remains forecast to
linger between the central/south-central FL peninsula, perhaps
being nudged even further southward late in the week. The mid-
level weak troughiness will flatten out through Tue night, but
will gradually be replaced once again with a weak troughy mid-
level pattern across the southeast U.S. and north FL from mid into
late week. Our pattern of cooler mid-level temperatures will
begin to warm from mid-week into the late extended period. PWAT
values remain consistent with a summer-time pattern, perhaps a bit
more moist northward, and will occasionally decrease from
1.80-2.00 inches to 1.60-1.80 inches at times. Having said all of
that, believe that "high-end" SCT afternoon/evening shra/tsra
wording continues to look appropriate for this time period. Storm
steering flow appears to remain light SWRLY/WRLY, but will also
appear chaotic at times due to stronger afternoon/evening boundary
collisions. Near seasonal temps in the M70s for lows and highs in
the L-M90s expected.

&&

.AVIATION...Numerous showers/thunderstorms producing gusty winds
between 30-40 kt and IFR/MVFR ceilings/visibilities moving steadily
across east central Florida this afternoon into early evening.
Thunderstorm activity winding down over the interior terminals
transitioning into a more light rain type event through 22Z.
Sea breeze collision just inland from the coastal terminals
(MLB/VRB/FPR) will produce potential for wind gusts 35 to 45 knots
through 22Z, then gradually diminish. VFR should then prevail
from late evening through early Sunday afternoon.

&&

.MARINE...
Tonight/Sun...Surface high pressure ridge axis should begin to
lift northward from south Florida. This will continue a light
south to southwest flow and produce favorable boating conds with
a small swell the primary contribution to wave height. An SE sea
breeze will develop during the afternoon. Seas 1-2 feet,
occasionally 3 feet well offshore.

Mon-Wed (previous)...The low-level ridge axis remains stationed
between the central/south-central FL peninsula during this time.
Expect gentle to moderate breezes ranging from S/SE during the day
to S/SW overnight. Seas AOB 2FT near shore and 2-3FT offshore (up
to 4FT in the Gulf Stream). Biggest threat to mariners will be
from night/morning Gulf Stream convection and late
morning/afternoon- early evening convection along the east coast
intracoastal/near shore Atlantic waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  92  74  91  74 /  70  20  50  30
MCO  92  74  91  75 /  70  20  50  20
MLB  91  74  90  75 /  70  20  50  30
VRB  91  74  91  74 /  70  20  50  30
LEE  91  76  91  76 /  70  20  50  20
SFB  92  75  91  76 /  70  20  50  20
ORL  91  75  91  76 /  70  20  50  20
FPR  91  73  91  73 /  60  20  50  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Forecasts...Kelly
Impact Weather/Radar...Spratt/Weitlich
Aviation/Radar...Combs
Hazardous weather outlook, Jul 22, 10:50 AM EST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1150 AM EDT Sat Jul 22 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1150 AM EDT Sat Jul 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous lighting storms will develop over east central Florida this
afternoon as storms move in from the west and collide with the east
coast sea breeze. Weak steering level winds out of the southwest
will lead to slow storm movement and the chance of locally heavy
rain and frequent cloud to ground lightning. The activity will
continue over the Atlantic waters into early evening. A few strong
storms are expected especially where boundary collisions occur,
containing wind gusts up to 50 mph, small hail and frequent to
excessive lightning strikes.

.FLOOD IMPACT...
Locally heavy rainfall accumulating up to 4 inches will cause
standing water on some roads and low lying areas. Areas that have
seen multiple rounds of heavy rain over the past several days will
be most vulnerable to flooding.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected to impact the
inland lakes this afternoon followed by the intracoastal and near
shore Atlantic waters as storms move in from the west and southwest.
Gusty winds exceeding 35 knots and frequent lightning strikes are
the main hazards. Boaters are reminded that sudden changes in wind
speed and direction can occur well ahead of the heaviest rain from a
lightning storm. Seek safe harbor in advance of storms.

.RIVER FLOOD IMPACT...
Due to recent heavy rain, Shingle Creek at Campbell has risen to
within one foot of flood stage. Additional heavy rain in the
immediate area today may cause an additional rise of the creek.
Residents near Shingle Creek in Campbell City, Poinciana and
Intercession City should remain alert to changes in the creek level
and listen to advice from local authorities.

.RIP CURRENT IMPACT...
A small east swell will produce a Moderate Risk of rip currents
at the beaches of east central Florida this afternoon. Always swim
within sight of a lifeguard.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered lightning storms are expected each afternoon well into
next week. The primary threats will be dangerous cloud to ground
lightning and gusty winds. Slow moving storms will also produce
very heavy rains resulting in temporary flooding of some roads and
poor drainage areas.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Kelly/Pendergrast

In the hours before

Local storm report, Jul 22, 1:58 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
258 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     4 NW HAULOVER CANAL     28.78N 80.80W
07/22/2017  M43 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER KSC-0421 MEASURED WIND GUST OF 37KT/43MPH FROM
            W

&&

JRS
Special weather statement, Jul 22, 2:02 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
302 PM EDT SAT JUL 22 2017

FLZ045-047-053-054-058-147-222000-
Southern Brevard County FL-Okeechobee FL-Osceola FL-
Northern Brevard County FL-Orange FL-Indian River FL-
302 PM EDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OKEECHOBEE...INDIAN
RIVER...BREVARD...SOUTHEASTERN ORANGE AND EASTERN OSCEOLA COUNTIES
UNTIL 400 PM EDT...

At 300 PM EDT, Doppler radar was tracking strong thunderstorms near
Kenansville extending through southeastern Orange county, moving
east at 10 mph. Additional strong storms may develop across Brevard
and Indian River county.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Rockledge, Sebastian and Cocoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2756 8029 2756 8107 2843 8109 2843 8055
      2841 8054 2834 8057 2813 8054 2775 8035
TIME...MOT...LOC 1900Z 260DEG 9KT 2785 8091

Combs
Local storm report, Jul 22, 2:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     MELBOURNE AIRPORT       28.10N 80.64W
07/22/2017  M43 MPH          BREVARD            FL   ASOS

            ASOS MEASURED WIND GUST OF 37KT/43MPH FROM WSW

&&

JRS
Local storm report, Jul 22, 2:41 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
341 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     MELBOURNE AIRPORT       28.10N 80.64W
07/22/2017  M48 MPH          BREVARD            FL   ASOS

            ASOS MEASURED WIND GUST OF 42KT/48MPH FROM W

&&

JRS
Local storm report, Jul 22, 3:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
410 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     5 W SATELLITE BEACH     28.17N 80.69W
07/22/2017  M52 MPH          BREVARD            FL   MESONET

            WEATHER UNDERGROUND SITE MEASURED WIND GUST OF 45KT/52MPH
            FROM W

&&

JRS

The radar

The Jacksonville radar (KJAX), 133 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Volusia

When
July 22, 3:30 PM EST
Where
Volusia County, 4.3 mi NNW of Ormond By the Sea
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.406, -81.100

A 31-year old female kayaker was standing in a shallow area of the Halifax River near High Bridge Road in Ormond-by-the-Sea when lightning struck close by, resulting in injuries. The woman was conscious and talking when a Sheriff deputy arrived and she was transported to a nearby hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702386.